Rebound Acid Reflux with PPIs May Induce Dependence

Popular antacids known as proton pump inhibitors, or PPIs, may cause or aggravate the very acid-reflux symptoms they're used to treat, according to a new study.

After two months of taking esomeprazole (Nexium), 44 percent of healthy volunteers who started with no symptoms developed significant heartburn, acid reflux or dyspepsia, compared with 15 percent who took a harmless placebo, the scientists reported in the July issue of Gastroenterology.

Worse, this apparent "rebound" acid secretion could lead to dependence on the drugs, according to the research team led by Dr. Peter Bytzer of Copenhagen University in Denmark.

PPIs are among the most commonly prescribed drugs worldwide, with doctors in the United States writing 113.4 million prescriptions for the drugs last year, according to the health care information company IMS Health. The class includes drugs such as Prilosec, Nexium and Prevacid.

Many primary care doctors put patients with symptoms of chronic heartburn on a trial course of a PPI, a class of drugs that includes such well-known trade names as Prevacid, Aciphex and Prilosec, in addition to Nexium.

However, the researchers noted that up to one-third of these patients keep taking the drug after the symptoms are gone. Physicians in some studies have reported problems getting patients to withdraw from the drug or reduce the dosage they take.

"Thus, patients with ambiguous symptoms that are not truly acid related may be prescribed a PPI empirically, but may find it difficult to withdraw from therapy because of the development of true acid-related symptoms," the researchers said.

The hypothesis, though controversial, has been that PPIs perpetuate symptoms and necessitate their continued long-term use.

The theory behind this is that lowered stomach acid levels caused by the action of the drugs causes the body to compensate by secreting even more acid into the stomach, the researchers said.

Bytzer's results supported this theory. Symptoms in the PPI group continued, even in the final week of the study, after gastric acid suppression had normalized.

Steps to Limit Antacid Dependency

In an accompanying editorial, Dr. Kenneth McColl and Dr. Derek Gillen of the University of Glasgow in Scotland said the findings should challenge current "liberal" prescribing habits.

Among their recommendations:

Restrict PPI use to patients who are most likely to benefit from them, such as those with symptoms accompanied by endoscopic evidence of acid damage.

Limit the PPI trial period to one or two weeks to reduce the chance of inducing hyperacidity and associated symptoms.

Adopt a "step-up" approach rather than "step-down" from medications to lifestyle alterations and milder medications such as antacids or alginates.

Inform patients about rebound acid hypersecretion and its potential effects as part of the discussion about side effects and safety.

To prove that the "acid rebound" symptoms were not simply a relapse of symptoms from underlying disease, Dr. Bytzer's group conducted a double-blind, placebo-controlled trial in 120 healthy volunteers without any prior acid-related disease, symptoms, or treatment.

These participants were randomly selected to receive either 12 weeks of placebo pills or eight weeks of the PPI esomeprazole followed by four weeks of placebo.

None of the symptoms reported on the Gastrointestinal Symptom Rating Scale questionnaire patients filled out each week was different between groups through week eight.

But after the PPI group discontinued therapy in week nine, their dyspepsia and reflux syndrome scores on the gastrointestinal-specific scale climbed in comparison with the placebo group.

For weeks nine through 12, the esomeprazole group reported more of the form of indigestion known as dyspepsia, as well as acid reflux. The typically mild to moderately severe reflux symptoms showed up within the first two weeks after discontinuation of esomeprazole for the majority of patients.

PPI dependency May Dog Some Patients

The researchers acknowledged that the symptoms seen in these healthy individuals could differ from those in symptomatic patients.

"On the other hand, rebound acid hypersecretion could be even more relevant in patients with reflux disease or other acid-related disorders," they said, if those patients find it difficult to quit PPIs because of rapid recurrence of symptoms aggravated or even provoked by rebound acid hypersecretion.